Tornadoes · United States · Missouri · 2016

EF0 tornado, Winston to Altamont, Missouri, April 27, 2016

From Winston to Altamont, this EF0 tornado ran 4.3 miles across Daviess County on April 27, 2016, touching down at 4:52 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 27, 2016
Touchdown
4:52 PM CDT (21:52 UTC)
Lifted
5:03 PM CDT (22:03 UTC)
On the ground
11 minutes
Path length
4.3 miles (6.9 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Daviess County
Touchdown point
39.820, -94.130
Lift-off point
39.880, -94.110
Record number
1604271552-01

The damage survey

1 damage points were recorded along this path by NWS EAX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

On the afternoon and evening of April 27, 2016 several thunderstorms formed across the region bringing mostly large hail and a few reports of damaging winds. There was one tornado that formed near Cameron and maintained an intermittent path toward the city of Winston. It mainly remained in rural areas, away from any structures, so no damage was reported from the tornado; however, several chasers and local EM gave visual reports of the intermittent tornado between Cameron and Winston.

A tornado formed in southwest Daviess County and had intermittent ground circulations along a 4 mile path that saw it dissipate 2 miles southwest of Altamont, Missouri. This tornado remained in rural areas away from any structures, so little to no damage resulted from this tornado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

1 minute of warning. NWS EAX issued a tornado warning for this county at 21:51 UTC, 1 minute before the tornado touched down, in force until 22:15 UTC.

The county was under a tornado watch, issued at 19:33 UTC and running to 23:46 UTC.

Issued (UTC)ExpiredProductOffice
12:40 UTC15:30 UTCFlood WarningEAX
15:32 UTC03:30 UTCFlood WarningEAX
17:49 UTC19:05 UTCFlood WarningEAX
19:33 UTC23:46 UTCTornado WatchEAX
21:14 UTC22:00 UTCSevere Thunderstorm WarningEAX
21:38 UTC22:15 UTCSevere Thunderstorm WarningEAX
21:51 UTC22:15 UTCTornado WarningEAX
22:08 UTC23:00 UTCSevere Thunderstorm WarningEAX
22:12 UTC22:45 UTCTornado WarningEAX
22:14 UTC23:00 UTCSevere Thunderstorm WarningEAX
04:17 UTC23:14 UTCFlood WarningEAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:04 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the tornado touched down at Apr 27, 3:15 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Apr 27, 3:15 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
315 PM CDT WED APR 27 2016

.Discussion...
Issued at 315 PM CDT WED APR 27 2016

Another evening of active weather looks to be in store for parts of
northeast Kansas and northern Missouri tonight as our active pattern
looks to continue through the weekend into next week.

For the rest of the afternoon and evening hours...our weather will
be dominated by a trough swinging northeast across the Central
Plains. As the trough lifts across the northwest corner of Missouri
the cold air swinging in aloft, and general accent along a front
advancing into northwest Missouri, have sparked thunderstorms along
the front. Storms moving off the front are heading north-northeast
but with the whole trough shifting northeast the front, and
associated storms, have already begun to move through northeast
Kansas into far northwest Missouri. The storms along this boundary
are expected to mostly affect areas along and north of I-35 from
Kansas City north to the Iowa border, but there will be a secondary
potential for storms farther east late this afternoon and evening as
the trough moves a little farther east and helps focus a bit more
moisture convergence across a warm front draped across northeast
Missouri.

Storms moving into northwest Missouri currently are working in an
environment with MLCAPE values in the 1000+ J/KG range with Effective
Bulk shear gradient of 30 to 40 knots. Add in low LCL height's with
the cold core of the trough swinging in aloft, and you have the
recipe for low topped severe thunderstorms with hail, wind and
isolated tornadoes all possible. That said, the tornado threat
itself looks best in north central to far northeast Missouri as you
move north of a line from Bethany to Moberly MO where surface winds
are backed north of the warm front. Additionally, precipitable
weather values continued to run rather high, so any storm that occurs
this afternoon or this evening will likely produce torrential rain.

Thursday and through the weekend...With the trough moving to our
northeast this evening, dragging a cold front across the region,
temperatures will be cooler in the days ahead, but given the time of
year saying it's going to be cooler is really just saying it's going
to be rather nice through the weekend into next week with highs in
the 60s to low 70s and lows in the 40s and 50s. However, along with
eh cooler temperatures will come some potential for rain and
thunderstorms again starting Friday as another trough, currently
making landfall across California, will swing across the Central
Plains bringing another few days with storm chances. However,
today's trough and the cool air it is leaving behind is currently
expected to keep the more active or severe thunderstorm activity
located in areas well to our south. So, while we expected to get wet
this weekend the severe potential is not looking good.

And, because it's Spring, there looks to be another potential for
storms as we reach Tuesday or Wednesday of next week. Though, the
mid-range and ensemble singles for this are looking a bit iffy this
far out, so confidence in when and or if precipitation return by the
middle of next week is a little low.

&&

.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1237 PM CDT WED APR 27 2016

A combination of VFR and MVFR conditions are prevailing across the
west Missouri terminals early this afternoon. The cloud cover is
expected to fill in bringing MVFR CIGs to all sites by 21Z along with
the threat for showers for a few hours. The KSTJ terminal, a bit
farther north, will also carry a TEMPO group for some thunderstorms
that could develop. Otherwise, once the vicinity storms move out MVFR
clouds will dominate of the reminder of the night into Thursday
morning with winds veering to the west late this afternoon and into
tonight.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...Cutter
Aviation...Cutter
Hazardous weather outlook, Apr 27, 5:09 AM CDT, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
509 AM CDT WED APR 27 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
509 AM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE OVER MOST OF THE REGION THIS AFTERNOON
AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SEVERAL PERIODS OF
THUNDERSTORMS ARE LIKELY FRIDAY THROUGH SUNDAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Apr 27, 4:16 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
416 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             1 E FAUCETT             39.60N 94.78W
04/27/2016  E1.00 INCH       BUCHANAN           MO   TRAINED SPOTTER

&&

LAFLIN
Local storm report, Apr 27, 4:25 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
425 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             3 SW KANSAS CITY INTL A 39.27N 94.76W
04/27/2016  E0.75 INCH       PLATTE             MO   PUBLIC

            PEA TO DIME SIZE HAIL NEAR 435 AND JAMER-MEYER RD.

&&

CDB
Local storm report, Apr 27, 4:26 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
426 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             CAMERON                 39.74N 94.24W
04/27/2016  E1.00 INCH       CLINTON            MO   EMERGENCY MNGR

&&

LAFLIN
Local storm report, Apr 27, 4:32 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
432 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             CAMERON                 39.74N 94.24W
04/27/2016  E1.75 INCH       CLINTON            MO   911 CALL CENTER

&&

LAFLIN
Local storm report, Apr 27, 4:42 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
442 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             LATHROP                 39.55N 94.33W
04/27/2016  E1.75 INCH       CLINTON            MO   TRAINED SPOTTER

&&

JLEIGHTO
Local storm report, Apr 27, 4:48 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
448 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             AMITY                   39.87N 94.43W
04/27/2016  E1.00 INCH       DEKALB             MO   TRAINED SPOTTER

&&

LAFLIN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KFOE), 12:00Z

9.9 hours before the tornado, 161 km from the path. April 27, 2016.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 7 joules per kilogram, CIN -145, lifted condensation level 960 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 12:00Z on 2016-04-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 215 square meters per square second, 0 to 6 km bulk shear 30 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-145 J/kg
Surface CAPE
141 J/kg
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
30 kt
0-1 km bulk shear
42 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

Topeka, KS (KFOE), 00:00Z

2.1 hours after it, 161 km from the path. April 28, 2016.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -14, lifted condensation level 1159 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2016-04-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 35 square meters per square second, 0 to 6 km bulk shear 28 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-14 J/kg
Surface CAPE
54 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
28 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

The radar

The Pleasant Hill radar (KEAX), 116 km away, was scanning. The volume nearest the touchdown began at 21:50 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:26 UTCHAIL 1CameronClinton, MO
21:30 UTCHAIL 1.75CameronClinton, MO
21:38 UTCHAIL 1.75LathropClinton, MO
21:48 UTCHAIL 1AmityDekalb, MO
21:52 UTCTORNADO8 Ne CameronDaviess, MO
21:54 UTCTSTM WND GST 701 N CameronDekalb, MO
22:00 UTCHAIL 2LawsonRay, MO
22:02 UTCTORNADO2 E WinstonDaviess, MOSEVERAL TREES UPROOTED AND MINOR STRUCTURAL DAMAGE
22:15 UTCHAIL 28 S PattonsburgDaviess, MOHAIL IS AT LEAST TWICE THE SIZE OF THE QUARTER. REPORTED VIA SOCIAL MEDIA.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2016 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of April 27, 2016

29 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 271:06 AM CDTEF1Franklin, AR3.2500$10,000
April 271:12 AM CDTEF1Madison, AR6.2500$250,000
April 271:18 AM CDTEF0Franklin, AR5.9700$100,000
April 271:49 AM CDTEF0Greene, MO0.240$100,000
April 274:43 AM CDTEF0Harris, TX0.4401$200,000
April 275:58 AM CDTEF1Tyler, TX0.750$10,000
April 276:22 AM CDTEF1Jasper, TX2.250$7,000
April 272:10 PM CDTEF0Saunders, NE0.225
April 273:14 PM CDTEF1Montgomery, IA1.750
April 273:43 PM CDTEF1Douglas, NE0.750
April 273:52 PM CDTEF0Douglas, NE0.025
April 273:53 PM CDTEF0Douglas, NE0.225
April 274:33 PM CDTEF0Hopkins, KY0.330
April 274:40 PM CDTEF0Taylor, IA2.2200
April 274:44 PM CDTEF0Taylor, IA0.940
April 275:12 PM CDTEF0Taylor, IA0.650$25,000
April 275:15 PM CDTEF0Webster, KY1.230
April 273:24 PM PDTEF0Napa, CA0.210
April 275:40 PM CDTEF0Union, IA4.0250$3,000
April 276:22 PM CDTEF0Daviess, KY4.2125$100,000
April 276:23 PM CDTEF0Montgomery, IL4.925
April 274:31 PM PDTEF0Stanislaus, CA0.15$500
April 276:36 PM CDTEF1Daviess, KY2.9150$75,000
April 276:58 PM CDTEF0Effingham, IL0.110
April 277:47 PM CDTEF1Scotland, MO0.240$100,000
April 277:47 PM CDTEF0Richland, IL0.110
April 278:23 PM CDTEF0Shelby, MO0.875
April 278:30 PM CDTEF0Scotland, MO0.230$100,000
April 279:00 PM CDTEF1Lewis, MO2.0150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.